1. When responding to Mark’s statement about not understanding the need for additional medication despite his blood pressure being below 140 mm Hg systolic, the nurse should explain the management of hypertension and the individualized nature of the treatment. The nurse can explain that the target blood pressure for patients with coexisting conditions, such as diabetes and nephropathy, is lower than the general population. By adding captopril to his regimen, the healthcare provider aims to improve blood pressure control and reduce the risk of complications associated with his medical history.
2. For several reasons, Captopril, an angiotensin-converting enzyme (ACE) inhibitor, was chosen in Mark’s case. First, ACE inhibitors have been proven effective in managing hypertension, especially in patients with comorbid conditions such as diabetes and nephropathy. Captopril helps reduce blood pressure by inhibiting the conversion of angiotensin I to angiotensin II, a potent vasoconstrictor. Additionally, ACE inhibitors have demonstrated renal-protective effects, which is crucial for Mark, considering his early signs of nephropathy. By reducing blood pressure and preserving renal function, captopril can help minimize the progression of renal damage in patients with diabetes.
3. When educating Mark about minimizing adverse effects, the nurse should emphasize the following points:
– Adherence to prescribed dosages and schedules for captopril and metoprolol.
– Potential adverse effects of captopril, such as dry cough, dizziness, and hypotension, should be reported to the healthcare provider.
– The importance of regularly monitoring blood pressure and blood glucose levels to ensure treatment effectiveness and safety.
– Lifestyle modifications, including a healthy diet, regular exercise, stress reduction, and smoking cessation, to further support blood pressure and diabetes management.
– Avoidance of over-the-counter medications or herbal supplements without consulting the healthcare provider, as they may interact with captopril or metoprolol.
– The need for regular follow-up appointments with the healthcare provider to assess treatment response and adjust the medication regimen if necessary.
Mark Ilescu is a 44-year-old client who has been diagnosed with primary hypertension. His medical history includes type 1 diabetes mellitus, with early signs of nephropathy. He had a myocardial infarction 2 years ago and has been treated with a beta-blocker, metoprolol, since that time. He has been taking hydrochlorothiazide in addition to the beta-blocker to treat his hypertension. His blood pressure today is 138/92 mm Hg, which is consistent with the readings on his last three visits. His physician has added captopril to his treatment regimen. (Learning Objectives 2, 4, 8, and 9)
1. Mark states that he does not understand why he needs an additional medication considering his blood pressure is below 140 mm Hg systolic. How should the nurse respond?
2. Discuss the rationale for choosing captopril in Mark’s case.
3. What should the nurse include in teaching Mark in order to minimize adverse effects of the captopril and metoprolol?
Your discussion post should be at least 140 words and include at least one 100-word response to a classmate. Follow APA guidelines for references. At least one